DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20184858

A pharmacovigilance study of antiretroviral therapy in HIV positive out patients at a tertiary care teaching hospital

Muneeshwar Reddy T., Durga Prasad T. S., Sravani Gundramy Reddy, Sravani Dudu, Rameela Mohan, Kali Prasanna Punnamaraju, Seetharam Babu Dudekula

Abstract


Background: Anti-Retroviral Therapy regimen (ART) is the only treatment option for treating the HIV positive patients for improving the immune system by increasing the CD4 cells. But eventually these medications lead to development of some Adverse Drug Reactions (ADRs) in seropositive patients under treatment.

Methods: A prospective observational study was conducted for 6 months from March to August 2018 at ART Centre, Sri Venkateswara Ramnarayan Ruya Government General Hospital (SVRRGGH), Tirupati.

Results: Out of 216 ADRs identified, majority where identified in females (54.35%). Most common regimen caused ADR was tenofovir+ lamivudine+ efavirenz (TLE) (55.55%). Data were analysed using the chi-square test were P-value was found to be 0.0024. Majority of ADRs were found in patients of age group between 31-35years was found to be 45 (20.83%) followed by age group between 41-45years was found to be 40 (18.51%). Most of the ADRs were related to central nervous system (27.31%) followed by metabolic disorders (26.38%), hematologic system (23.14%), gastrointestinal system (12.96%), dermatologic system (9.25%), renal system (0.46%) and musculoskeletal system (0.46%). On evaluation of WHO-UMC causality of ADRs, majority were found to be possible (78.7%). The Hartwig and Siegel’s severity assessment scale showed that most of the ADRs were mild (64.42%). The Schumock and Thornton preventability scale showed that 50.92% patients ADRs were probably preventable.

Conclusions: As most of the ADRs were observed in patients receiving TLE regimen. So, patients receiving TLE regimen need intensive monitoring. Doctors, nurses, pharmacist must focus on early detection and prevention of ADRs, based on their severity.


Keywords


Adverse drug reactions, Modified Hartwig, Siegel’s severity assessment scale, TLE regimen, WHO-UMC causality scale

Full Text:

PDF

References


Srikanth BA, Babu SC, Yadav HN, Jain SK. Incidence of adverse drug reactions in human immune deficiency virus-positive patients using highly active antiretroviral therapy. J Advanced Pharmaceut Technol Res. 2012 Jan;3(1):62-7.

Masenyetse LJ, Manda SO, Mwambi HG. An assessment of adverse drug reactions among HIV positive patients receiving antiretroviral treatment in South Africa. AIDS Res Therapy. 2015 Dec;12(1):6.

Joint United Nations Programme on HIV/AIDS (UNAIDS). Global report: UNAIDS report on the global AIDS epidemic 2018. Available at: http://www.unaids.org/en/resources/fact-sheet.

Crabtree-Ramírez B, Villasís-Keever A, Galindo-Fraga A, del Río C, Sierra-Madero J. Effectiveness of highly active antiretroviral therapy (HAART) among HIV-infected patients in Mexico. AIDS Res Human Retroviruses. 2010 Apr 1;26(4):373-8.

Languluri Reddenna, Shaik Ayub Basha, Donthu Venu Gopal, Tedlla Rama Krishna. Highly Active Antiretroviral Therapy: Incidence of Adverse Drug Reactions. Int J Allied Med Sci Clin Res. 2013:1(1):25-30.

Mulatu WN, Worku A. Assessment of knowledge, attitude and practice of health professionals towards adverse drug reaction reporting and factors associated with reporting. J Pharmacovigilance. 2014 Jun 27.

Malangu NG. Self-reported adverse effects as barriers to adherence to antiretroviral therapy in HIV-infected patients in Pretoria. South African Family Practice. 2008 Sep 1;50(5):49.

Sharma A, Vora R, Modi M, Sharma A, Marfatia Y. Adverse effects of antiretroviral treatment. Indian J Dermatol Venereol Leprol. 2008 May 1;74(3):234-7.

Kumar A, Majhee L, Gari M. Causality, severity and preventability assessment of adverse drug reactions in patients received anti-retroviral therapy in a tertiary care hospital: a retrospective study. National J Physiol Pharmacy Pharmacol. 2017;7(2):178-82.

Jha AK, Gadgade A, Shenoy AK, Chowta MN, Ramapuram JT. Evaluation of adverse drug reactions in HIV positive patients in a tertiary care hospital. Perspectives Clin Res. 2015 Jan;6(1):34-8.

Patil PT, Pawar MP, Halasawadekar NR, Shinde MP, Kumbhar AV, Rathod MS. Current pattern of adverse drug reactions to anti-retroviral therapy in an antiretroviral therapy centre attached to a government medical college of Maharashtra, India: a retrospective study. Int J Basic Clin Pharmacol. 2018 Jan 20;5(6):2438-43.

Margaret L, Quashie AA, Essel A, Ernest K, Ganu V, Neequaye A. Adverse drug reactions to antiretroviral therapy during the early art period at a tertiary hospital in Ghana. Pan Afri Med J. 2014;18:25.1-6.

Kumar P, Prasad SR, Parthasarathi G, Krishna U. Assessment of adverse drug reactions to antiretroviral agents among HIV patients. J Applied Pharmaceut Sci. 2018;8(2):79-82.

Kumari R, Satish C, Manju G, Abha K. An assessment of adverse drug reaction patterns among HIV positive patients receiving antiretroviral therapy in a tertiary care hospital. Int J Pharmacol Res. 2017;7(04):88-93.

Zaki S. Adverse drug reaction and causality assessment scales. Lung India. 2011 Apr 1;28(2):152.

Oumar AA, Diallo K, Dembélé JP, Samaké L, Sidibé I, Togo B, et al. Adverse drug reactions to antiretroviral therapy: prospective study in children in sikasso (mali). J Pediatr Pharmacol Therapeutics. 2012 Dec;17(4):382-8.

Anwikar SR, Bandekar MS, Smrati B, Pazare AP, Tatke PA, Kshirsagar NA. HAART induced adverse drug reactions: a retrospective analysis at a tertiary referral health care center in India. Int J Risk Safety Med. 2011 Jan 1;23(3):163-9.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Health-System Pharmacy. 1992 Sep 1;49(9):2229-32.

Singh S, Singh PK. Pattern and impact of drugs targeted toward toxicity amelioration in patients receiving cancer chemotherapy. Perspectives Clin Res. 2018 Jan;9(1):23.

Bhuvana KB, Hema NG. A prospective observational study of adverse drug reactions to antiretroviral therapy: type and risk factors in a tertiary care teaching hospital. Int J Basic Clin Pharmacol. 2017 Jan 2;3(2):380-4.